Alert archive / Puerto Rico / Red Flag Warnings in 2023

Red Flag Warning 1, NWS JSJ

March 24, 2023

NWS JSJ issued this red flag warning at Mar 24, 2023, 4:29 AM CDT. It took effect at Mar 24, 2023, 10:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2023, 4:29 AM CDT (09:29 UTC)
In effect from
Mar 24, 2023, 10:00 AM CDT
Expired
Mar 24, 2023, 4:00 PM CDT
In force
6 hr
Issued by
NWS JSJ

The text

As transmitted.

258 
WWCA82 TJSJ 240929
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
529 AM AST Fri Mar 24 2023

...RED FLAG WARNING IN EFFECT FOR SOUTHERN COASTAL PLAINS OF
PUERTO RICO...

.Expect, dry conditions with RH near or below 40% along the
southern plains, specially by mid-morning and afternoon hours. An
increase in winds is anticipated with gusts in sea breeze
variations from 25 to 30 mph. Therefore, critical fire weather 
conditions are expected.

PRZ014-027-241730-
/O.NEW.TJSJ.FW.W.0001.230324T1500Z-230324T2100Z/
Southeast Coastal Plains-Southwest Coastal Plains and Mona Island-
529 AM AST Fri Mar 24 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM AST
THIS AFTERNOON FOR THE SOUTHERN COASTAL PLAINS OF PUERTO RICO...

The National Weather Service in San Juan has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 5 PM AST
this afternoon. 

* AFFECTED AREA...Fire weather zones 014 and 027, which includes
  the southern coastal plains of Puerto Rico.

* WIND...Sustained winds around 15 to 20 mph and gusts in sea
  breeze variations around 25 to 30 mph.

* HUMIDITY...RH values near or below 40 possible.

* THUNDERSTORMS...None.

* HIGHEST THREAT...is located across the southern coastal plains
  of Puerto Rico, where KBDI values are above the thresholds. At
  this time, the observed KBDI in Camp Santiago is 699 and the
  KBDI in Guanica is 651. Given the dry fuels and strong, gusty 
  winds, any fires that occur are likely to easily spread.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
270 
WWCA82 TJSJ 242103
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
503 PM AST Fri Mar 24 2023

...RED FLAG WARNING EXPIRED FOR THE SOUTHERN COASTAL PLAINS OF 
PUERTO RICO...

.Current conditions at Cabo Rojo, Camp Santiago, and Guanica are 
below Red Flag Warning criteria

PRZ014-027-242215-
/O.EXP.TJSJ.FW.W.0001.000000T0000Z-230324T2100Z/
Southeast Coastal Plains-Southwest Coastal Plains and Mona Island-
503 PM AST Fri Mar 24 2023

...RED FLAG WARNING HAS EXPIRED FOR THE SOUTHERN COASTAL PLAINS
OF PUERTO RICO...

Latest observations from the Guanica and Cabo Rojo RAWS sites are 
indicating relative humidity values above 55%, while at Camp 
Santiago is at 35%. Sustained winds are between 7-14 mph, and are 
expected to remain below critical thresholds. Also, for the rest of 
the evening hours the relative humidity is expected to continue to 
increase. Therefore, the Red Flag Warning was let to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this red flag warning went out at Mar 24, 3:52 AM CDT, 37 minutes earlier.

Area forecast discussion, Mar 24, 3:52 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
452 AM AST Fri Mar 24 2023

.SYNOPSIS...Today, expect a mixture of sunny skies and cloudiness
at times across the islands. However, afternoon showers are
anticipated across the interior and southwestern Puerto Rico. The
stable weather pattern will change into an unstable one by mid-
week of next week.

&&

.SHORT TERM...TODAY THROUGH SUNDAY...

A slight increase in moisture (but still below normal for today)
will bring some passing clouds with brief light rains across Puerto
Rico, the U.S. Virgin Islands, and surrounding waters. Thus,
pleasant temperatures and a mixture of sunshine and clouds will
dominate local weather. Afternoon showers will affect the interior
and southwest PR but without significant impacts.

A frontal boundary will dissipate off to the north and northwest of
the islands today as a subtropical high pressure builds across the
Western Atlantic. The local pressure gradient will tighten in
response to the subtropical high pressure increasing the east to
east-northeast winds Saturday and Sunday.

The advective pattern will promote the arrival of moisture fragments
across the islands throughout the weekend. Therefore, expect a
mixture of sunshine/clear skies and clouds without ruling out a few
passing showers, especially across the windward sections and local
waters. The frequency of the passing rain showers will be higher on
Saturday.

For the Beachgoers, regardless of the fair weather conditions, life-
threatening rip currents will develop along the Atlantic Coastline's
surf zones in Puerto Rico and the U.S. Virgin Islands and will
likely continue throughout the weekend as a long period
northeasterly swell invade the local waters.

&&

.LONG TERM...Monday through Friday...

At this time, the mid-level high across the Caribbean Basin
continues to be the dominating feature and will continue to be
until Tuesday. The high-pressure system will maintain hostile
conditions from 500 mb to 700 mb, limiting the potential for
moderate to heavy rainfall activity. Therefore, by the beginning
of the workweek, expect a mixture of sunny skies and cloudiness
from time to time. Nevertheless, any rainfall activity across
Puerto Rico and the U.S. Virgin Islands will be due to showers
embedded within the trades or local effects. For the first part
of the workweek, expect a more zonal wind flow.

A short-wave trough will weaken the mid-level ridge by late Tuesday
 into Wednesday, changing the weather conditions. This weakening
will allow more moisture to filter into the middle and upper
levels, making the development of moderate and heavy rainfall
likely.

An approaching mid to upper-level trough from the northwest will
increase instability for the second half of the workweek. Currently,
PWAT values fluctuate around an inch or slightly less from
Wednesday to Thursday. However, models suggest a higher increase
by Friday as the trough amplifies over the northwestern Caribbean
from Friday into the weekend. By the end of the workweek, the
precipitable water content will be around 1.30 inches or higher.
The latest models are showing Friday as the best day for organized
convection. Nonetheless, it is too early to determine the impacts
on Puerto Rico and the U.S. Virgin Islands.

&&

.AVIATION....Similar to yesterday, VFR conditions will prevail.
Winds will be mainly from the ENE-NE at less than 10 kts through
24/13z. Winds will return at 15-20 kt with higher gusts and sea
breeze variations aft 24/13z. Some showers will form across SW-PR
between 24/16-23z without impacting terminals.

&&

.MARINE...Moderate to locally fresh trades across the regional
waters will continue to promote choppy marine conditions with seas
up to 6 feet, and occasional higher. Small Craft should exercise
caution over the offshore Atlantic and Caribbean Waters, as well
as over the local passages. Marine conditions will likely further
deteriorate by the weekend due to increasing winds and the arrival
of a small swell from the northeast. A Small Craft Advisory will
be in effect for the offshore Atlantic waters from early Saturday
through at least Monday. A High Risk of Rip Currents is in effect
for the northern, northeastern, northwestern beaches of Puerto
Rico, Culebra, and St. Thomas.

&&

.FIRE WEATHER...Today, expect favorable fire weather conditions
across Puerto Rico specially in the southern sections of the
island were a Fire Weather Warning is in effect. We urge you to
stay updated for any changes in the forecast and please stay aware
of your surroundings.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Sunday afternoon for PRZ001-002-
     005-008-012.

     Red Flag Warning from 11 AM this morning to 5 PM AST this
     afternoon for PRZ014-027.

     High Rip Current Risk through Sunday afternoon for PRZ010.

VI...High Rip Current Risk through Sunday afternoon for VIZ001.

AM...Small Craft Advisory from 2 AM Saturday to 2 AM AST Monday for
     AMZ711.

&&

SHORT TERM...CAM
LONG TERM....MMC
AVIATION...CAM
Hazardous weather outlook, Mar 24, 3:40 AM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
440 AM AST Fri Mar 24 2023

AMZ711>745-PRZ001>013-250845-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
440 AM AST Fri Mar 24 2023

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Wind...Breezy conditions due to sea breeze and northeasterly
winds. Unsecured items could blow around.

.Marine Conditions...Small craft should exercise caution across
most of the local waters during the morning and afternoon. Seas
equal or greater than 7 feet across the Atlantic Offshore Waters
are expected this evening. Hazardous conditions for small craft.

.Rip Currents...Life-threatening rip currents are likely in the
surf zone particularly along the Atlantic Coastline of Puerto
Rico, including Culebra.

.Fire Weather....Critical Fire Weather conditions are likely
between mid-morning and this afternoon, especially along the
southern coastal plains of Puerto Rico.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy trade winds will promote choppy seas across the local
waters by the weekend onward. Pulses of long period northeasterly
swells will result in life-threatening rip currents throughout
the forecast period. The fire danger risk will be elevated during
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-250845-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
440 AM AST Fri Mar 24 2023

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Marine Conditions...Small craft should exercise caution across
most of the local waters during the morning and afternoon. Seas
equal or greater than 7 feet across the Atlantic Offshore Waters
are expected this evening. Hazardous conditions for small craft.

.Rip Currents...Life-threatening rip currents are likely in the
surf zone particularly along the Atlantic Coastline of the
northern Virgin Islands.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy trade winds will promote choppy seas across the local
waters by the weekend onward. Pulses of long period northeasterly
swells will result in life-threatening rip currents throughout
the forecast period. The fire danger risk will be low to moderate
during the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

Nearby

Red Flag Warnings in Puerto Rico, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.